Prozac – Weight Loss and Other Appetite Reactions
Prozac is doing amazing things as far as my MS fatigue is concerned, but I am also enjoying another unexpected benefit in the form of weight loss help. Prozac is acting as an appetite suppressant. I suppose it means Prozac has now become a vital element of my weight loss program. I foresee the day that I will be able to exercise again and am aware that exercise coupled with a suppressed appetite will prove most useful in losing all the extra pounds being confined to bed has caused me to gain.
I recently increased my Prozac dosage from 20 mgs to 40 mgs primarily because of the crash in energy that occurred after approximately 8 hours of Prozac use. My hope was that the increase would allow me to wind down more slowly rather than the sudden drop reminiscent of the steroid crash, where energy is quickly depleted leaving an exhaustion hard to manage.
I found with the Prozac crash I was unable to do anything once the 20 mgs left my system. It was strange to have energy all day long only to suddenly lose it at 4:00 pm. I would drop so far that even fixing a meal was impossible, if I mistakenly waited until after 4:00 to begin the meal preparation. Given my decreased appetite I often found myself grabbing something quick and convenient, if I ate at all. Not the healthiest weight loss program to implement. My problem has been solved now that I am taking 40 mgs. Although I still feel an energy drain, it is not as debilitating, I am able to fix myself dinner if need be.
Another Side Effect
Depending on whom you ask, this next description could be a benefit or a side effect. If you ask me, I call it an added benefit, but if you ask my husband, he would no doubt call it a major side effect. Prozac at 40 mgs definitely makes me more hyper. While it doesn’t always translate into increased physical activity, it most certainly always translates into increased mental activity, especially that part of my brain that activates my speech center.
How bad does it get? So bad that my husband declares he must “get out of here” (our home) because the pills are kicking in. It takes a good hour or so for the Prozac to really get me wound up if I’m having a high energy day.
I begin talking fast and talking OFTEN. My husband told me recently, he has never heard me talk so much. I reminded him he was now talking with someone who wasn’t mentally and physically exhausted, that he hadn’t experienced that person in years, so it wasn’t that I have never talked so much, just that it had been awhile since he’s been around me when I have had so much energy to say so many different things. (See what I mean?)
At times I must confess I do feel a little out of control. It is so exciting to be able to say everything I’m thinking. It is probably hard to understand being too tired to talk, unless you think back to times you have been very sick - so sick you didn’t feel like saying any more than you absolutely had to say. I remember my mom used to tell us kids, “If you have the energy to complain, you’re not that sick.” How true that is. Even as adults, when someone is quiet we know they are very ill. If an adult is whining and complaining, even irritable, we see that as signs of improved health.
Now don’t get me wrong I’m not whining and complaining I’m just talking much more. If it enters my mind I now have the energy to speak my thoughts. I combine my thoughts with pokes at my husband, teasing him, instigating verbal combat, and I do it just because I have the energy . . . finally!
Sometimes he just looks at me and smiles, glad that I am so mentally alert. Other times, if he is tired and I am wound up he seeks out a quite place to hide until the blast from the Prozac begins to wear off. I have discovered when left alone I still find someone to talk to, even if it is the television or just to myself. I think I love the sound of my energetic voice, I sound so “pumped”. I am sure I will adjust to the energy burst soon, for my poor husband’s sake I hope I do so sooner than later, so he can enjoy a little more peace and quiet and not all this kinetic activity which now exists.
No Problems Sleeping
After such a full day of mental and/or physical activity it is nice to report I have no problems falling asleep at night. Quite the contrary I find my body clock seems to be able to reset back to the sleep habits I enjoyed most of my life. Even as a child, I never needed an alarm to wake me up. I rose promptly at 6:00 am every morning. As a teenager and adult I could wake simply by telling myself what time I wanted to wake up the next morning. I used this method when I needed to get up before 6:00 am.
Through the years, as the MS fatigue increased in its intensity, I slowly began to lose that ability. Especially in these past 2 years I found myself easily sleeping until 8:00 or 9:00 in the morning, still waking up too tired to get out of the bed. It was so distressing to begin the day as tired as you were when you went to bed the night before.
What a pleasure it is to wake up before daylight like the good old days, have the energy to get OUT of bed, grab some coffee and talk with my husband like a normal married couple. We find we appreciate these little moments much more now. We had taken them for granted when I possessed more physical stamina.
I am hoping I will not feel the need to increase my dosage past its present level. I can easily see myself adjusting to this energy setting and allowing it to become my “normal” self. I am still fine-tuning how much I can do and how many days I need to rest so as not to totally deplete my energy reserves. It’s a work in progress, needless to say.
Thus far, I think I can expend myself one day and rest the next. I foresee 3 days of activity using this formula and four days to refill the energy tank. If my theory becomes my fact, I will be delighted.
3 days of energy a week as opposed to 2 hours a day maybe once or twice a week is mind-boggling for my mental comprehension. It means I can do a little bit of everything that is important to me, which means I WILL HAVE MY LIFE BACK! What a way to end this update!
More by this Author
Insomnia is a side-effect of steroid use. It can vary in its intensity and duration, but is quite normal given the way steroids interact with our bodies.
At long last, I have a success to report! Finally, a drug that helps me with my fatigue. Never thought I'd be so happy to tell the world I am a Prozac user, but I truly am excited and thrilled to report it appears to be...
Whether you are new to IV steroids or not, this personal experience of my 3-day solu-medrol cycle will help to prepare you for some of the things you can expect.